What Is "Chemo Fever?"

Table of Contents
View All
Table of Contents

"Chemo fever" is a term used to describe a fever caused by chemotherapy treatment, using powerful chemicals to kill fast-growing cells, like cancer cells, in your body. Fever is a possible side effect of both chemotherapy and biologic treatments. 

Fever is normally the body’s response to infection. Experiencing a fever during chemotherapy requires immediate treatment. Chemotherapy causes a low white blood cell count in the blood. Without a normal level of white blood cells, the body cannot fight the infection. This could quickly lead to serious illness. 

This article will define chemo fever and describe the steps to take when it occurs. 

Oncology patient in the hospital - stock photo

FatCamera / Getty Images

Definition

Chemo fever is a fever that occurs during or after receiving chemotherapy treatment. When you experience a fever during a round of chemotherapy, it is important to call your doctor right away. 

What Temperature Defines a Fever?

The average temperature of a human body is 98.6 degrees Fahrenheit. However, it is normal for body temperature to fall between 97 and 99 degrees, and even fluctuate depending on time of the day. Therefore, a fever is defined as a temperature at or above 100.4 in adults. In children, a fever is indicated by temperatures of 100.4 when measured rectally, 99.5 when measured by mouth, or 99 when measured in the armpit.

Chemotherapy lowers your body’s ability to fight infection by decreasing your white blood cell count. This is known as neutropenia. It’s estimated that about 5%–25% of individuals receiving chemotherapy will experience a neutropenic fever at some point during treatment. 

When Does Chemo Fever Commonly Occur?

A 2016 study found that individuals receiving chemotherapy are most likely to experience a fever during their first cycle of treatment. Fever may peak three to four days after treatment, and then again 10–14 days after treatment.

Diagnosis

If you are experiencing a fever during a round of chemotherapy, it’s important to let your medical team know right away so they can determine the cause of your fever. The doctor or nurse will start by asking questions about your symptoms and treatment plan. They will likely ask about your chemotherapy schedule and when your last dose was administered. 

They will also ask if you are experiencing any other symptoms in addition to the fever. Symptoms to alert your medical team about include:

  • Skin sores
  • Redness, swelling, or pus around an IV (intravenous) site
  • New-onset pain
  • Cough
  • Mouth sores 

A fever caused by chemotherapy usually does not cause other symptoms like redness, swelling, or pus. It’s possible to experience pain or achiness with a chemo fever. 

Your doctor may also recommend the following blood tests to evaluate your fever:

  • Complete blood count (CBC): A complete blood count will show your level of white blood cells and help the medical team determine your risk of infection.
  • Blood culture: A blood culture may be drawn to determine which type of virus or bacteria is causing infection. 

Febrile Neutropenia

If you are experiencing a fever when your white blood cell count is low, known as febrile neutropenia, you may be admitted to the hospital for close monitoring and intravenous antibiotics. 

Treatment

A fever during chemotherapy treatment may be a medical emergency because an infection can quickly spread throughout the body and lead to sepsis, an extreme, life-threatening response to infection. As soon as you realize you have a fever, call your doctor right away. Your medical team will work with you to determine the cause of your fever.

Over-the-Counter (OTC) and Home Remedies

Once your medical team has determined that your fever is being caused by chemotherapy and not an underlying infection, they may recommend over-the-counter medication, such as Tylenol (acetaminophen), to treat the fever and relieve any other symptoms. It’s important to talk with your doctor before taking medication to treat a fever. 

Chemotherapy often causes a low platelet count. Platelets are cells in the blood that clot the blood and prevent bleeding. If you have a low platelet count, your doctor will advise you to avoid any nonsteroidal anti-inflammatory drugs (NSAIDs), like Advil or Motrin (ibuprofen) or aspirin, as these drugs can cause bleeding.

Home remedies to help relieve fever symptoms include drinking fluids, resting, and using a cold compress on your forehead.

Make Sure OTC Medications Are Approved

To treat chemo fever, your medical team will recommend measures to address the symptoms. Talk with your doctor before taking an over-the-counter medication. 

Medications

If your doctor discovers or suspects that your fever is due to an infection, they will start treatment right away. Treatment options include:

  • Antibiotics: You will most likely receive a broad-spectrum antibiotic that is able to treat several types of infection. Once the medical team determines which virus or bacterium is causing the infection, you may receive a more specific antibiotic. 
  • Colony-stimulating factors: Colony-stimulating factors, such as Neupogen (filgrastim), are drugs that work to boost the white blood cell count in the blood. These drugs can be given by IV or subcutaneously (SQ) injection and help the body to better fight the infection. 
  • OTC medications: Your medical team may recommend taking Tylenol (acetaminophen) to relieve your symptoms.

Prevention

There is no way to always prevent chemo fever. The best option is to be prepared with a plan for when a fever occurs.

Talk with your doctor about possible chemotherapy side effects and how to address them. Make sure that you have a working thermometer at home in a convenient spot. Know your doctor’s phone number or have it posted somewhere visible. Finally, if you have to go to the emergency room because of a fever, tell the health providers right away that you are receiving chemotherapy treatment. 

Be Prepared

There may be no way to prevent chemo fever, but you can be prepared if it happens. Keep a working thermometer in your home and know where to find your doctor’s phone number. 

When to Call the Doctor 

During chemotherapy treatment, call your doctor anytime you develop new symptoms, especially a fever. Anytime you feel warm, chilled, flushed, or just “off,” take your temperature. Any temperature above 100.4 degrees Fahrenheit or 38 degrees Celsius is considered a fever. 

Other symptoms often associated with fever include:

  • Headache
  • Shaking chills
  • Body aches
  • Skin rash 
  • Abdominal pain
  • Sore throat 
  • Feeling confused or forgetful 

If you have symptoms of a fever but your temperature is normal, plan to continue checking your temperature every two to three hours. Let your doctor know what is going on and keep monitoring yourself for fever. 

Summary

Chemo fever is a possible side effect of chemotherapy. It’s also possible to experience an infection that leads to fever. Chemotherapy affects the body’s ability to fight infection, so it is very important to call your doctor as soon as you develop a fever. Your doctor will likely perform lab tests to determine the cause of your fever and may admit you to the hospital for antibiotic treatment. 

A Word From Verywell 

Cancer treatment can often feel grueling, and several side effects are possible. If you experience a fever during your treatment, it may be due to chemotherapy, or it could be caused by an infection. Always take your temperature as soon as you feel ill and call your doctor right away. 

Frequently Asked Questions

  • Why do I have a fever after chemo?

    There are several possible causes for experiencing a fever after chemotherapy treatment. It’s important to call your doctor as soon as you develop a fever. Possible causes include infection or a response to chemo. 

  • How do I break a fever after chemo?

    Before treating a chemo fever, talk with your doctor. If the fever is being caused by an infection, you need to be treated right away to prevent the infection from spreading and leading to sepsis. Ask your doctor if it is safe to take an OTC medication like Tylenol (acetaminophen) to relieve your symptoms. 

  • Can chemo cause flu-like symptoms?

    Yes, chemotherapy is known to cause flu-like symptoms, which includes fever. Because a fever could also be caused by a dangerous infection, it is very important to talk with your doctor before assuming it is simply chemo fever. 

  • What happens if I get sick during chemo?

    If you get sick during chemotherapy treatment, talk with your medical team right away. Because chemotherapy affects your body’s ability to fight infection, it’s important to let your doctor know about any new symptoms such as a fever. Your medical team will be able to advise next steps.

Was this page helpful?
6 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Cleveland Clinic. Fever.

  2. Cleveland Clinic. Cancer patients should take fevers seriously. Updated July 1, 2020. 

  3. Ogawara D, Fukuda M, Ueno S, et al. Drug fever after cancer chemotherapy is most commonly observed on posttreatment days 3 and 4. Support Care Cancer. 2016 Feb;24(2):615-619. doi:10.1007/s00520-015-2820-8

  4. American Cancer Society. Fever. Updated February 1, 2021. 

  5. Chemocare. Fever, neutropenic fever, and their relationship to chemotherapy.

  6. Centers for Disease Control and Prevention. Watch out for fever. Updated November 20, 2020.